(A) Premature Discontinuation of Eliquis Increases the Risk of Thrombotic Events; (B) Spinal/Epidural Hematoma
(A) Premature Discontinuation of Eliquis Increases the Risk of Thrombotic Events
- Premature discontinuation of any oral anticoagulant, including ELIQUIS, increases the risk of thrombotic events. If anticoagulation with ELIQUIS is discontinued for a reason other than pathological bleeding or completion of a course of therapy, consider coverage with another anticoagulant
- [see Dosage and Administration (2.4), Warnings and Precautions (5.1), and Clinical Studies (14.1)].
(B) Spinal/Epidural Hematoma
- Epidural or spinal hematomas may occur in patients treated with ELIQUIS who are receiving neuraxial anesthesia or undergoing spinal puncture. These hematomas may result in long-term or permanent paralysis. Consider these risks when scheduling patients for spinal procedures. Factors that can increase the risk of developing epidural or spinal hematomas in these patients include:
a. use of indwelling epidural catheters
b. concomitant use of other drugs that affect hemostasis, such as nonsteroidal anti-inflammatory drugs (NSAIDs), platelet inhibitors, other anticoagulants
c. a history of traumatic or repeated epidural or spinal punctures
d. a history of spinal deformity or spinal surgery
e. optimal timing between the administration of ELIQUIS and neuraxial procedures is not known [see Warnings and Precautions (5.3)]
- Monitor patients frequently for signs and symptoms of neurological impairment. If neurological compromise is noted, urgent treatment is necessary [see Warnings and Precautions (5.3)].
- Consider the benefits and risks before neuraxial intervention in patients anticoagulated or to be anticoagulated [see Warnings and Precautions (5.3)].
Approved Risk Evaluation and Mitigation Strategies (REMS)
Patient Counseling Information